Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 24, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 9, 2013, 7:19 AM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 7:19 AM CDT (12:19 UTC)
- Expired
- Aug 9, 2013, 12:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:20 AM CDT | FLASH FLOOD | Blue Mound, KS | LOTS OF FLOODING AROUND THE HOUSE AND MEASURED 3.5 INCHES OF RAIN |
| Aug 9, 7:45 AM CDT | FLASH FLOOD | S Blue Mound, KS | INTERSECTION OF CR 1077 AND 400TH ROAD UNDER WATER |
| Aug 9, 7:58 AM CDT | FLASH FLOOD | 10 E Rich Hill, MO | APPROXIMATELY 2 FEET OF WATER OVER ROAD NEAR INTERSECTION OF HWY B AND HWY O. WILLOW CREEK JUST OUT OF ITS BANKS WITH ESTIMATED RAINFALL TOTAL OF 2-3 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
536
WGUS53 KEAX 091219
FFWEAX
KSC107-MOC013-091730-
/O.NEW.KEAX.FF.W.0024.130809T1219Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
719 AM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1230 PM CDT
* AT 718 AM CDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
SPOTTERS IN BLUE MOUND HAVE MEASURED OVER THREE INCHES OF RAINFALL
HAS ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES POSSIBLE. WATER
IS ACROSS HIGHWAY 31 IN LINN COUNTY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
CITY...PLEASANTON...RICH HILL...BLUE MOUND...HUME AND PRESCOTT.
LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
3821 9508 3818 9405 3803 9405 3803 9408
3805 9416 3804 9419 3805 9421 3802 9424
$$
BLAIR2 follow-up statements
667
WGUS73 KEAX 091502
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1002 AM CDT FRI AUG 9 2013
KSC107-MOC013-091730-
/O.CON.KEAX.FF.W.0024.000000T0000Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1002 AM CDT FRI AUG 9 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN LINN COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 1230 PM CDT...
AT 1000 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF
FROM THUNDERSTORMS WITH VERY HEAVY RAINFALL RESULTING IN SEVERAL
AREAS OF FLOODING ACROSS THE WARNED AREA. PORTIONS OF HIGHWAY 31 IN
LINN COUNTY KANSAS REMAIN CLOSED DUE TO HIGH WATER. TWO FEET OF
WATER WAS FLOWING ACROSS HIGHWAY B IN BATES COUNTY...5 MILES WEST
NORTHWEST OF ROCKVILLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUND
CITY...PLEASANTON...RICH HILL...BLUE MOUND...HUME AND PRESCOTT.
LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
3821 9508 3818 9405 3803 9405 3803 9408
3805 9416 3804 9419 3805 9421 3802 9424
$$
BLAIR506
WGUS73 KEAX 091725
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI AUG 9 2013
KSC107-MOC013-091737-
/O.EXP.KEAX.FF.W.0024.000000T0000Z-130809T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1225 PM CDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN LINN
COUNTY IN EAST CENTRAL KANSAS...AND SOUTHERN BATES COUNTY IN WEST
CENTRAL MISSOURI WILL BE ALLOWED TO EXPIRE AT 1230 PM CDT...
AT 1220 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THAT THE FLASH
FLOODING WAS NO LONGER OCCURRING. HOWEVER...SEVERAL SECONDARY ROADS
REMAIN FLOODED ACROSS THE SOUTHERN SECTIONS OF LINN AND BATES
COUNTIES. CREEKS AND STREAMS WILL REMAIN SWOLLEN OVER THE NEXT FEW
HOURS. BECAUSE OF THIS...THE FLASH FLOOD WARNING HAS BEEN REPLACED
WITH AN AREAL FLOOD WARNING IN EFFECT UNTIL 430 PM.
LAT...LON 3805 9426 3806 9461 3803 9462 3803 9508
3821 9508 3818 9405 3803 9405 3803 9408
3805 9416 3804 9419 3805 9421 3802 9424
$$
BLAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:18 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 9, 6:18 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 618 AM CDT Fri Aug 9 2013 .SHORT TERM...(Today through Sunday Afternoon) Issued at 324 AM CDT FRI AUG 9 2013 The overnight MCS parade continues albeit a bit further south then in previous nights. The current radar image shows a well developed complex of thunderstorms across much of northern Oklahoma and moving northeastward into southern Kansas. Model soundings over the area continues to show a dry wedge between 750mb-900mb. So, as this complex continues to push northeast towards the CWA this morning it will have to overcome this dry wedge. 00Z short and medium range model solutions do not appear to be handling the location of the MCS this morning. However, using hi-res short term models and the GFS which is handling this system reasonably well, have showers moving into the southern CWA this morning spreading slowly northward through the day. The best chance for showers will be across the southern CWA where chance to likely POPs reside. Further north along the I-70 corridor expect just occasional light showers so only have slights in the going forecast there. With copious cloud cover expected today, held highs mainly in the lower 80s. A cold front will drop into the area late this afternoon/evening. frontal passage should remain dry as moisture will continue to be pooling along the stationary boundary to the south extending from the southeastern MO to southeastern OK. It is this stationary boundary which again will be the focus for MCS development again tonight. This stationary boundary will keep the southern CWA in play for showers again tonight so continued slight chance to chance POPs there. Saturday's precipitation chances will hinge on the location of the stationary boundary to the south. Most activity will remain south of the area however model solutions that are furthest north with this boundary paints precipitation across the southern CWA. Also, of interest is surface of high pressure trying to build into the area from the Upper Midwest trying to undercut the precipitation. As such have continued slight chance POPs across the south on Saturday. Highs will be in the low to mid 80s with the warmer temperatures across northern Missouri where cloud cover will be more of a scattered nature. Sunday, skies should be mostly sunny as the stationary boundary will have shifted far enough south to not impact the area. However, an upper level shortwave will be moving into the Plains Sunday afternoon on the lee side of an upper level ridge which will reside over the Rockies. Sunday, however, should remain dry as this shortwave should hold off on impacting the area until Sunday night. Highs Sunday will be in the mid 80s. .LONG TERM...(Sunday Evening through Thursday) Issued at 324 AM CDT FRI AUG 9 2013 Forecast for next work week will see a combination of wet and dry days with below normal temperatures. Late in the weekend, Sunday night, another in a series of significant troughs that will drop through the Canadian Plains into a trough that will come to dominate the eastern CONUS by the middle of next work week. This prevailing pattern will keep a northwest flow in place across the northern and central Plains through next week. With a rather static pattern in place across the Plains, forecast expectations haven't changed much. The prevailing trough to our east should help keep occasional cool air intrusions heading south across the Lower Missouri River Valley through much of next week. This should keep temperatures running below normal for August, with highs ranging from around 80 to the mid 80s through much of the work week. Otherwise, best potential for rain in the dominate northwest flow currently looks confined to Sunday night through Monday as the Canadian shortwave trough digs into the east CONUS. The expansion of the east CONUS trough will likely send a weak boundary south into the Plains early Monday, which will settle to the south over the following days. && .AVIATION...(For the 12Z TAFS through 12Z Saturday Morning) Issued at 617 AM CDT FRI AUG 9 2013 Showers and isolated thunderstorms across east central Kansas and west central Missouri are continuing to lift slowly northeastward this morning. Showers will remain south of the terminals this morning however a few showers may develop this afternoon in the VC of MKC and MCI. Otherwise, cigs should remain VFR with bkn-ovc mid level clouds between 6-10kft through the TAF period. Winds through the period will be light out of the northeast. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...73 LONG TERM...Cutter AVIATION...73
Hazardous weather outlook, Aug 9, 4:46 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 446 AM CDT FRI AUG 9 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 446 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EXTREME SOUTHERN PORTION OF THE OUTLOOK AREA THIS MORNING WILL CONTINUE TO LIFT SLOWLY NORTHEASTWARD. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE SOUTHERN CWA THIS AFTERNOON THROUGH EARLY SATURDAY WHEN A COLD FRONT MOVES THROUGH THE AREA. THE MAIN CONCERN WITH THIS ACTIVITY WILL BE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE SUNDAY NIGHT THROUGH MONDAY NIGHT. LOCALIZED FLOODING WILL REMAIN THE PRIMARY CONCERN THROUGH THE BEGINNING OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MELL
In the hours before
Local storm report, Aug 9, 7:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM FLASH FLOOD 3 E BLUE MOUND 38.09N 94.95W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING HWY 31 AT INGRAM ROAD.
0646 AM FLASH FLOOD 2 E MOUND CITY 38.14N 94.79W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.
&&
CUTTERLocal storm report, Aug 9, 7:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM FLASH FLOOD 2 E MOUND CITY 38.14N 94.79W
08/09/2013 LINN KS LAW ENFORCEMENT
WATER COVERING ROAD AT HWY 31 AND INGRAM ROAD.
&&
CUTTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:54 AM CDT | Areal Flood Advisory | EAX | Bates | 6 hr |
| Aug 9, 12:20 PM CDT | Areal Flood Warning | EAX | Bates | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.